Thursday, January 8, 2015

Day 6: Tauroursodeoxycholic Acid

Day 6, Wednesday, 1/7/15


Final day I'm going to do this daily log. From here on out I'll just comment about it if and when I have anything new to add in addition to my normal notes about how my PD journey is going.

I'll comment on how today went and then provide some concluding remarks about what it all means.

Side-effects: none noticed.

Symptom changes: I won't list them all out like I did yesterday. Overall, today was a little better than yesterday, but not quite as good as Monday, which for me was a peak day on symptom relief, especially tremors. Today I had some slight tremors when holding my hand out, like little movements in my fingers. Nothing major. Typing effort is about the same as yesterday. So all in all, I appear for the time being to have plateaued on my symptom improvement. Whether any long-term benefits will show up as this proceeds, we'll see.

Conclusions


Or to put it another way, what does this prove?

It proves to me that this drug may have produced symptomatic improvements in my Parkinson's Disease.

Read the above carefully. What I'm not saying is that this drug did produce my symptomatic improvements. I do think it is highly likely it did based on reasons I've given these past six days.

  1. My Azilect symptom improvements had plateaued before taking this, leading me to believe I had most probably already hit my maximum benefit I would get from that drug.
  2. The symptom improvements suddenly hit on days 3 & 4 in taking this, and have been sustained thus far. Any other explanation would be due to pure coincidence and thus less probable. The timing of their appearance leans to being from TUDCA.
  3. One of the symptomatic improvements, regaining my low bass note range, had never been affected by increases in dopamine like the kind Azilect would have supplied, and Azilect has no evidence of reviving dying cells, only maybe slowing their rate of decline. It is highly unlikely Azilect played a role in that symptom improvement. Consequently, it is likely the other symptom improvements didn't come from Azilect either.

However, I can't rule out that Azilect kicked in with some additional benefits. as its latest point of possibly hitting maximum benefits is 8 weeks and these increases happened during week 6. Thus my need to do a further test to validate whether or not these improvements happened because of taking TUDCA, which I detailed yesterday.

One note to that plan. I received a call today moving my scheduled neurologist appointment to a later date. So I think I'll keep taking TUDCA until I'm past the Azilect 8 week point, which should be . . .

Doh! I've made a miscalculation on how long I've been on Azilect. Sorry, thought I had that nailed down. Not a big one, just one week difference. I started taking Azilect on November 20th, a Thursday. That would put this Thursday (today for many initially reading this) the end of 7 weeks, not six. I've been taking TUDCA during the seventh week of taking my Azilect. Sorry about that miscalculation on my part.

That means I have one more week to go before the potential Azilect maximum benefits could hit, if they haven't already. So that ends on 1/15. Around then or shortly after that I should finish this bottle of TUDCA I'm working on. So when I run out at the end of next week, I'll not take more until such a time when I can identify that the symptom relief I've gained this past week disappears, proving it wasn't provided by Azilect. Then if they reappear upon restarting TUDCA, I'll know it was that med that did the trick. So the results from that test may be sooner rather than later, as it happens.

Anyway, the only other potential and feasible explanation for these symptom improvements would be the placebo effect: I had enough expectation that this would help that my mind generated enough physiological effects to bring it about without help from the medication.

There is a lot of debate about that. There is evidence it happens, but tends to be upon symptoms your body could feasibly control on its own. Stuff like depression, pain, stimulation or depression of one's bodily systems, stuff like that. One study identified about 34% of the population is susceptible to the placebo effect.

I won't bore you with a lot of details, but I consider the placebo effect highly unlikely in my case. Mainly because I've taken a lot of things that I expected or believed would help my symptoms, some that appeared to have logical sounding scientific backing, yet none of them produced the least amount of symptom benefit. If I were susceptible to the placebo effect, it would have happened to me before now. I'd be here touting the PD curative benefits of magnesium. I'd have no need of TUDCA, Sinemet, or Azilect. It makes no sense why I'd have no placebo effect until this pill.

Despite my leaning toward ascribing these benefits to TUDCA, I'm not ready yet to say they are because of taking this drug. Therefore my statement "may have produced." After the results of the next test, I may then be able to say I'm 99% sure TUDCA is responsible. Until then, the jury is still out.

Also, note that I said, "in my Parkinson's Disease." That's because this is not a full clinical trial study, complete with a double-blind placebo group to rule that out. Because I experienced symptom improvements doesn't mean others will for sure. PD and an individual's reaction to a medication is highly individualized. The only way to determine if a decent subset of PD patients would experience improvements would be clinical trials with a good sampling of participates, and a placebo control group.

So I'm not saying everyone reading this should run out and get some and try it. I'm not promoting this as a cure for PD or its symptoms. I'm not saying it will slow down or stop PD progression, though there are pre-clinical and human clinical trials that have shown it is highly likely to do so.

All I'm saying is at this point is it seems to be working for me. I'm providing one more anecdotal data point in why this drug should be given higher priority on getting through clinical trials and approval by the FDA, if the studies warrant it, than it currently is.

That said, in case someone reading this has a strong desire to try this to see if it works for them or not, I'm compelled to suggest the following recommendations.

  • Check with your doctor before taking this. There are potential issues he may want to check on, potential conflicts with any of your current medications, regular monitoring he may want to do to ensure it isn't messing up your liver or gall-bladder, etc. He may also have recommendations to offer.
  • Do your own research. Doctors make mistakes. Check yourself, for instance, whether it will conflict with anything else you're taking. Those are easy to check on the Internet. Learn what the studies say.
  • Be aware of potential side-effects and follow dosing instructions, like taking with food for the best absorption into your system and to reduce the chance of nausea or diarrhea.
  • Don't rush into it. Or as Treebeard would say, "Don't be hasty." Check out the information well and the recommendations of your doctor, so you're being smart about it. There are low-percentage but potentially deadly side-effects you'll want to make sure you avoid, despite the fact it is well tolerated by most people.

Anything like this carries some risk (nearly every medication actually), but you'll want to not take any unnecessary risks as well. If this is going to stir up some dormant gall-stones, for instance, you'll want to know they are there to avoid that painful outcome.

But it is your own body. Use at your own risk. But you owe it to yourself to know what those risk are before jumping in with both feet. It is up to you.

That's about it for now. Have a great weekend. Until the next time I have something to say, peace.

No comments:

Post a Comment